Best AFib (Atrial Fibrillation) Heart Medication for Tinnitus Sufferer?

Discussion in 'Support' started by d b, Apr 19, 2019.

    1. d b

      d b Member

      Tinnitus Since:
      01/2017
      Cause of Tinnitus:
      2015 by loud sound 1st, 2017 GREAT increase by ototoxic drug
      A month or so ago, when I started experiencing AFib heart irregularities, my MDs, wanted to prescribe a common beta blocker (Metoprolol Sulfate - Lopressor) or a calcium channel blocker (Diltiazem - Cardizem) which are commonly prescribed (along with a blood thinner) to lower AFib patient's heart rates to below 120 BPM max where AFib is much less likely to do significant damage.

      Problem: most such drugs are ototoxic and for 4 years I have had large and permanent tinnitus (and significant associated hearing loss) which I contracted 4 years ago from another drug prescribed for a different condition.

      I simply don't feel I can bear any further significant increase in my tinnitus and hearing loss so I have taken the time in the last month to receive referrals to 3 other Cardiologists but none of them know anything about the best AFib drug for people with significant tinnitus and hearing loss.

      They virtually nothing about the issue and are not given the time by their managed care employers to research the problem. And I can't find a cardiologist or internal medical doctor who are experienced with the issue.

      They don't even understand that the ototoxic statistics for medications are based on measurement of people that don't already have permanent tinnitus & hearing loss!

      SO I AM POSTING HERE ... TO SEE WHAT OTHER PEOPLE ... WHO SUFFER FROM BOTH TINNITUS AND AFIB ... KNOW OR HAVE EXPERIENCED RE: THIS AFIB MEDICATION PROBLEM.

      Alternative AFib medications that I have heard of are:

      Levobunolol
      Nebivolol
      Labetalol
      Sotalol
      Flecainide
      Amiodarone

      Will appreciate any info anyone can give me about the AFib med ototoxicity problem and best solutions.

      I don't expect a perfect solution ... I am just looking for experienced opinion on what the least risky AFib medications might be. I just want to improve my odds in not worsening my tinnitus or hearing loss which are already extremely problematic.

      Big thanks in advance,

      Dan
       
    2. Fabrikat

      Fabrikat Member

      Tinnitus Since:
      1973
      Cause of Tinnitus:
      Otosclerosis then volume then viral infection
      Hi @d b! I empathise greatly with your situation. I was inappropriately administered a common anti nausea medication called ondansetron via direct injection, which damaged my high frequency hearing and vastly amplified my tinnitus.

      My complaints were dismissed by the hospital on the basis that I already had pre-existing hearing loss with tinnitus and that the only evidence of ototoxicity I could present was anecdotal from no less than the drug's Wikipedia entry. Not
      regarded as an acceptable scientific source!

      I cannot advise you about any specific drugs to treat your condition, but I wonder if it would be more appropriate to speak to experienced ENT's about the dangers of specific medications rather than cardiologists, considering they're the ones that would be consulted following negative events such as you have endured. Just a thought.

      Perhaps this document may also be helpful to you. It lists some cardiac medications you may be familiar with. I wish you all the very best!

      http://hlaa-sbc.org/wp-content/uploads/2013/11/Ototoxic_Brochure.pdf
       
    3. AUTHOR
      AUTHOR
      d b

      d b Member

      Tinnitus Since:
      01/2017
      Cause of Tinnitus:
      2015 by loud sound 1st, 2017 GREAT increase by ototoxic drug
      Thank you Fabrikat for the ototoxicity document.

      Tonight thru another sources ... from another person with my exact quandary ... I think I may have come across the exact info I was looking for. I need to assess it tomorrow and if it checks out I will post the results here in my thread.

      In our city at a university we have one of the nation's leading OTO's involved the science of Tinnitus. He is extensively involved in cutting edge VA research which began a few years ago with the VA soldiers who have been returning home in droves suffering from explosion induced tinnitus.

      He is my tinnitus specialist but he can tell me nothing what-so-ever about heart medications for tinnitus afflicted.

      In managed care medicine these days in the US everybody is either a generalist or a specialist these days ... no cross training occurs to speak of. I went through 5 generalists and OTO & Cardio specialists and feel the only place the info will be found is in the tinnitus community such as this.

      The fact that the US has the most expensive health care in the world but ranks 37th ... dead last ... amongst developed nations for the overall quality of delivered health care, pretty much explains my having to do my own medicine research.

      The medical care money can't buy.

      sigh...

      dan
       
    4. Fabrikat

      Fabrikat Member

      Tinnitus Since:
      1973
      Cause of Tinnitus:
      Otosclerosis then volume then viral infection
      Glad to hear you might be on the right trail to getting the answers you need. And yes, the Tinnitus Talk community is a fabulous resource for all things tinnitus related. Not much happens in the tinnitus science or advocacy worlds, without someone here knowing about it.

      I forgot to ask in my previous post, the name of the medication you were given, that caused your original auditory damage. It's helpful to know what else to avoid.

      For some reason, we have a susceptibility to these medications, that others don't.
       
    5. AUTHOR
      AUTHOR
      d b

      d b Member

      Tinnitus Since:
      01/2017
      Cause of Tinnitus:
      2015 by loud sound 1st, 2017 GREAT increase by ototoxic drug
      Zoloft antidepressant.

      The probable reason that at least some of us are affected while others aren't, is that we may already have a low-grade tinnitus when we are prescribed the ototoxic medicine.

      That was definitely true in my case. Two years before taking the Zoloft I had been exposed to a very loud high pitched sound at very close range, suffered permanent low-grade Tinnitus and some hearing loss.

      Two years later I was subscribed the Zoloft and three weeks after beginning the prescription... which is approximately Zoloft's effective load up time… I woke up in the middle of the night to a very loud tinnitus which has never diminished since. My hearing deteriorated measurably at that time also

      Some of the most recent research on hearing damage related tinnitus indicates that the tinnitus sound is only a perceived sound caused by a abnormal change in a electrochemical signaling rate delay across the synapses of the hearing nerve. When the cochlea hairs at the end of the nerve die, the signaling rate across the nerve synapses to the brain changes and the brain chooses to perceive that as a phantom sound

      And interestingly, the perceived tinnitus sound may be a human genetic adaption of a Darwinian sort. In caveman days if you lost your hearing, you probably would surely die there after from one or or another unheard danger.

      Tinnitus may be natures way of warning you to not continue to listen to loud sounds. Analogous to the pain you get when you place your hand on something hot … The pain that tells you not to do it again is a self protective mechanism . That's one of the reasons you have nerves. In a tougher world of our ancient ancestors u wouldn't survive to continue to propagate without them. Good hearing was very important to survival in ancient times.

      Most if not all of the Ototoxic medicines ... Not exactly sure about the statistics on that… affect synapse electro chemical function. That's exactly where the tinnitus perceived sound is apparently created because of a signaling rate change. Zoloft is called a serotonin uptake inhibitor. Beta blockers and calcium channel blocker's affect the same electro chemical synapse function.

      All of this is just shaping up as theory these days. Makes a lot of perfect sense to me.

      But there are other kinds of tinnitus… Stemming from physical nerve impingement in the jaw etc

      Researchers eventually will probably come up with a drug to change the electro chemical signaling rate in your cochlea nerve path that will fool the brain and make the perceived sound disappear .... although that won't improve your hearing loss . They are starting to work on growing new cochlea and that may eventually help with the hearing part.

      fwiw

      Dan
       
      • Informative Informative x 1
    6. slipware
      Bookworm

      slipware Member

      Tinnitus Since:
      2012
      Right, firstly, I suffered a TIA from undiagnosed Afib 7 years ago. So please, do take the meds prescribed, it’s no joke having a stroke, and even a small one which has left me with hearing loss, balance issues and very intrusive tinnitus.
      I started on Bisoprolol which is the standard treatment BB, but it didn’t suit me, so for over 6 years I’ve been on Nebivolol, not often prescribed in UK. I also take daily warfarin, which should be taken at all times for AF, or one of the new anticoagulants, (I also tried apixaban) My tinnitus could well be made worse by it, I have no idea, but quite frankly, it’s either that or seriously risk another, possibly much worse, stroke.
      Worth trying Nebivolol, it’s heart specific and causes fewer side effects. Good luck!
       

Share This Page

Loading...